Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 144, NWS Pueblo, CO

July 8, 2019Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 8, 2019, 7:52 PM MDT for Prowers County, Colorado. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2019, 7:52 PM MDT (01:52 UTC)
Expired
Jul 8, 2019, 8:15 PM MDT
In force
23 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Prowers County, CO

The radar

The Goodland radar (KGLD), 157 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:53 PM MDTTSTM WND GST 704 Wsw Lamar, COASOS STATION KLAA LAMAR AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2585 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS55 KPUB 090152
SVRPUB
COC099-090215-
/O.NEW.KPUB.SV.W.0144.190709T0152Z-190709T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
752 PM MDT Mon Jul 8 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Prowers County in southeastern Colorado...

* Until 815 PM MDT.

* At 751 PM MDT, severe thunderstorms were located along a line
  extending from 7 miles east of Wiley to 12 miles south of Lamar,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. At 745 PM a wind gust to 62 mph was 
           reported at the Lamar Airport

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lamar, Granada, Wiley and Bristol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3826 10223 3781 10227 3782 10273 3826 10273
TIME...MOT...LOC 0151Z 271DEG 31KT 3820 10259 3791 10262 

HAIL...<.75IN
WIND...60MPH
 
$$

KT
2 follow-up statements
668 
WWUS55 KPUB 090203
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
803 PM MDT Mon Jul 8 2019

COC099-090215-
/O.CON.KPUB.SV.W.0144.000000T0000Z-190709T0215Z/
Prowers CO-
803 PM MDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL PROWERS COUNTY...

At 801 PM MDT, the leading edge of gusty winds associated with 
severe thunderstorms were located along a line extending from 10 
miles northwest of Bristol to 13 miles southeast of Lamar, moving 
east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Granada and Bristol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3826 10223 3781 10227 3782 10265 3826 10262
TIME...MOT...LOC 0201Z 271DEG 31KT 3820 10249 3791 10252 

HAIL...<.75IN
WIND...60MPH
 
$$

KT
033 
WWUS55 KPUB 090212
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
812 PM MDT Mon Jul 8 2019

COC099-090222-
/O.EXP.KPUB.SV.W.0144.000000T0000Z-190709T0215Z/
Prowers CO-
812 PM MDT Mon Jul 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PROWERS COUNTY WILL
EXPIRE AT 815 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3826 10223 3781 10227 3782 10265 3826 10262
TIME...MOT...LOC 0212Z 271DEG 31KT 3820 10239 3791 10242 

$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:36 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 8, 3:36 PM MDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
336 PM MDT Mon Jul 8 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 336 PM MDT Mon Jul 8 2019

Currently...Shortwave in the southwest flow aloft was tracking
across the state, tapping into the available moisture for isolated
convection across the forecast area. Temps have warmed into the 70s
for the high valleys as of 3 pm, and into the 80s to lower 90s for
the plains.

Tonight and Tomorrow...Latest HRRR model runs have a fairly decent
handle on current convection, and indicate that activity will
persist along the I-25 corridor until around 6 pm, then quickly exit
across the eastern plains between 8 and 9 pm. This is due to the
upper shortwave exiting the region, then as the upper trough crosses
the northern Rockies flow aloft becomes westerly. This westerly flow
will dry out the forecast area overnight through tomorrow, making
for mostly clear skies overnight and plenty of sun tomorrow.

The Marginal area for severe weather is still in place across the
far eastern plains, and with higher available precipitable water
amounts across the east, storms developing over or moving into
Kiowa, Bent and Prowers Counties will still need to be watched
closely through the early evening.

Clearing skies tonight will allow temps to drop into the upper 30s
to mid 40s for the high valleys, and 50s to near 60F for the plains.
Max temps tomorrow will heat up into the 80s for the high valleys,
and upper 80s to mid 90s for the plains. Moore

.LONG TERM...(Tuesday night through Monday)
Issued at 336 PM MDT Mon Jul 8 2019

Initially, basically dry meteorological conditions are expected
from Tuesday evening into early Wednesday afternoon as supported
by projected Interstate 25 precipitable water values dropping
form over 1 inch today(Monday) to under 0.70 inches in
combination with healthy upper ridging building over southern
Colorado during this time-frame. In addition, cooler maximum
temperatures are expected Wednesday afternoon in the wake of a dry
northerly surface surge moving across eastern locations Tuesday
night.

Upper ridging is then expected to remain anchored over southern
Colorado and northern New Mexico from later Wednesday into next
Monday, allowing near to above seasonal early to mid July temperatures
to prevail over the CWA during the period.

In addition, increased projected precipitable water values from
Wednesday afternoon into Friday and especially from this weekend
into possibly next Monday in combination with the diurnal heating
cycle and passing generally weak upper disturbances will allow
for increasing precipitation chances, favoring this weekend into
possibly next Monday(where an elevated potential for locally heavy
rainfall and associated primarily recent burn scar flash flood
risks may occur if recent trends continue).

Finally, latest longer range forecast model soundings and
computer simulations continue to signal that generally low-grade
gradient winds should be noted over the majority of the CWA during
the balance of the longer term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 336 PM MDT Mon Jul 8 2019

VFR conditions expected across much of the forecast area over the
next 24 hrs, including the three main TAF sites of KCOS, KPUB and
KALS. Showers and storms have developed across the forecast area
this afternoon and may affect TAF sites through 00z this eve, with
all activity forecast to exit the plains between 02z-03z. Conditions
may become MVFR to at times IFR under heavier showers and storms.
Clearing skies then tonight, with mostly clear conditions overnight
and tomorrow morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jul 8, 11:23 AM MDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1123 AM MDT Mon Jul 8 2019

COZ058>089-093>099-091730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1123 AM MDT Mon Jul 8 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected to
develop across the higher terrain this afternoon, with storms
moving north and east across the adjacent plains through the
evening. The main threats from storms will be lightning, gusty
winds up to 45 mph, small hail and locally heavy rain. However,
one or two storms across the far southeast Plains, mainly north of
Highway 50 in Bent, Prowers and Kiowa Counties, could be strong
to severe, producing gusty winds up to 60 mph and large hail up to
the size of quarters. Although storms will be moving faster than
the past few days, localized flash flooding will remain possible,
especially if storms form or move across the Spring, Junkins or
Hayden Pass burn scars.

High and fast river flows from snow melt runoff will continue today,
with portions of the Arkansas River and the Rio Grande running high.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

After a dry day on Tuesday, thunderstorm chances will begin to
increase from Wednesday into the weekend, with the best chance for
storms over the mountains and interior valleys through the
period. On the plains, storm chances will be lower, and limited
mainly to areas along the Interstate 25 corridor. The main storm
threats each day will be lightning and gusty winds up to 50 mph,
with stronger storms capable of producing small hail and locally
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and early evening across southeast
Colorado.

27/77

In the hours before

Special weather statement, Jul 8, 6:06 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
606 PM MDT Mon Jul 8 2019

COZ088-093-094-097-090030-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
606 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...EASTERN LAS
ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 630 PM MDT...

At 605 PM MDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from 8 miles northwest of
Higbee to near Thatcher. Movement was southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Higbee, Delhi, Timpas, Thatcher and Tyrone.

LAT...LON 3762 10312 3709 10387 3756 10431 3795 10374
TIME...MOT...LOC 0005Z 316DEG 19KT 3783 10360 3752 10412

KT
Special weather statement, Jul 8, 6:49 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
649 PM MDT Mon Jul 8 2019

COZ060>062-090115-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
649 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAFFEE COUNTY UNTIL 715
PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm near
St Elmo, or 28 miles east of Gunnison, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alpine, St Elmo, Mt Antero and Mt Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3872 10610 3860 10636 3862 10636 3863 10639
      3864 10639 3865 10641 3864 10642 3865 10643
      3869 10644 3870 10645 3871 10642 3879 10642
      3889 10627
TIME...MOT...LOC 0048Z 228DEG 26KT 3866 10642

KT
Special weather statement, Jul 8, 6:54 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
654 PM MDT Mon Jul 8 2019

COZ093-094-097>099-090130-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
654 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...SOUTHWESTERN
PROWERS...WESTERN BACA...NORTHEASTERN LAS ANIMAS AND BENT COUNTIES
UNTIL 730 PM MDT...

At 653 PM MDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from 8 miles south of John
Martin Reservoir to 13 miles northwest of Kim. Movement was
southeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Las Animas, Pritchett, Kim, Higbee and John Martin Reservoir.

LAT...LON 3786 10244 3701 10305 3739 10377 3811 10323
TIME...MOT...LOC 0053Z 309DEG 40KT 3796 10312 3738 10352

KT
Special weather statement, Jul 8, 7:20 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
720 PM MDT Mon Jul 8 2019

COZ097-098-090200-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
720 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
NORTHEASTERN BENT COUNTIES UNTIL 800 PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hasty, or 21 miles west of Lamar, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamar, Wiley, McClave, Hasty, John Martin Reservoir, Fort Lyon and
Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3799 10319 3826 10310 3826 10256 3791 10258
TIME...MOT...LOC 0119Z 261DEG 22KT 3812 10301

KT
Special weather statement, Jul 8, 7:22 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
722 PM MDT Mon Jul 8 2019

COZ095-096-090145-
Western Kiowa County CO-Eastern Kiowa County CO-
722 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA COUNTY UNTIL 745 PM
MDT...

At 722 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Eads to Neegronda
Reservoir. Movement was east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Eads, Sheridan Lake, Sweetwater Reservoir, Chivington, Brandon,
Neenoshe Reservoir, Neegronda Reservoir and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3827 10238 3827 10286 3861 10273 3861 10220
TIME...MOT...LOC 0122Z 276DEG 15KT 3859 10266 3829 10277

KT
Special weather statement, Jul 8, 7:48 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
748 PM MDT Mon Jul 8 2019

COZ095-096-090230-
Western Kiowa County CO-Eastern Kiowa County CO-
748 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA COUNTY UNTIL 830 PM
MDT...

At 748 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Chivington to Queens
Reservoir. Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Sheridan Lake, Chivington, Brandon, Neenoshe Reservoir, Neegronda
Reservoir and Queens Reservoir.

LAT...LON 3827 10227 3827 10280 3861 10258 3861 10210
TIME...MOT...LOC 0148Z 270DEG 15KT 3858 10252 3831 10268

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:06 PM MDTSpecial Weather StatementPUBLas Animas, Otero24 min
Jul 8, 6:49 PM MDTSpecial Weather StatementPUBChaffee26 min
Jul 8, 6:54 PM MDTSpecial Weather StatementPUBBent36 min
Jul 8, 7:20 PM MDTSpecial Weather StatementPUBBent40 min
Jul 8, 7:22 PM MDTSpecial Weather StatementPUBKiowa23 min
Jul 8, 7:48 PM MDTSpecial Weather StatementPUBKiowa42 min
Jul 8, 8:19 PM MDTSpecial Weather StatementPUBKiowa41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.